Friday, October 24, 2014
Bipolar Disorder (Children and Adolescents)
Treatment for children with bipolar
i have a 9 yr old grandson,living with me who shows every sign of bipolar, yet is being treated for adhd and sensory disorder. the meds he has been given are making his symptoms worse to the point that he has to leave school several times a week. iam looking for some alternatives other then the meds that he is taking. has been on strattera, tenex, adderall,and many more, most he has had reactions to and the others dont work. please help.
Hello and thank you for your question. My sincere apologies for my late reply. I'm sorry to hear about your grandson's challenges.
Regarding medications for bipolar disorder, according to most recent clinical recommendations, (Robert Kowatch, M.D., 2009), atypical antipsychotics (particularly aripiprazole and ziprasidone but also quetiapine, risperidone, olanzapine) or mood stabilizers (particularly valproate but also lithium, carbamazepine or oxcarbazepine) should be the first line of pharmacological intervention.
You didn't mention any of those medications so you may want to talk with your grandson's doctor about them. Furthermore, if a single medication is insufficient to manage symptoms, combinations of these are often used.
Because antidepressants (for co-occurring depression and anxiety) and psychostimulants (for co-occurring ADHD) pose a risk of activating manic symptoms, their adjunctive use in low, carefully monitored doses should only be considered after a child's mood has been stabilized via atypical antipsychotics/mood stabilizers. This may be important for your grandson's case as you only mentioned "strattera, tenex, adderall", which you noted "are making his symptoms worse." His mood has to be stabilized before meds for ADHD are used. Hope that helps!
Nicholas Lofthouse, Ph.D.
Clinical Assistant Professor, Department of Psychiatry The Ohio State University Neuroscience Facility
Nicholas Lofthouse, PhD
Clinical Assistant Professor of Psychiatry
College of Medicine
The Ohio State University